EconPapers    
Economics at your fingertips  
 

Capital Structure, Management Ownership and Large External Shareholders: A UK Analysis

Helen Short, Kevin Keasey and Darren Duxbury

International Journal of the Economics of Business, 2002, vol. 9, issue 3, 375-399

Abstract: This paper examines empirically the effects of management ownership and ownership by large external shareholders on the capital structure of the firm from an agency theory perspective. The paper extends the US literature on the topic by examining the effect of interactions between management ownership and ownership by large external shareholders on the capital structure of UK firms. For a sample of UK firms, the paper provides empirical evidence that suggests the debt ratio is positively related to management ownership and negatively related to ownership by large external shareholders. Furthermore, the presence of a large external shareholder acts to negate the positive relationship between debt ratios and management ownership; in the presence of a large external shareholder, no significant relationship between debt ratios and management ownership exists. These findings are consistent with the hypothesis that the presence of large external shareholders affects the agency costs of debt and equity.

Keywords: Capital Structure; Management Ownership; External Shareholders (search for similar items in EconPapers)
Date: 2002
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (29)

Downloads: (external link)
http://www.tandfonline.com/10.1080/1357151021000010382 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:ijecbs:v:9:y:2002:i:3:p:375-399

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/CIJB20

DOI: 10.1080/1357151021000010382

Access Statistics for this article

International Journal of the Economics of Business is currently edited by Eleanor Morgan

More articles in International Journal of the Economics of Business from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2025-03-20
Handle: RePEc:taf:ijecbs:v:9:y:2002:i:3:p:375-399